Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 224, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 19, 2003, 8:36 PM CDT for McPherson County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 8:36 PM CDT (01:36 UTC)
- Expired
- Jul 19, 2003, 9:30 PM CDT
- In force
- 54 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County McPherson County, NE
The radar
The North Platte radar (KLNX), 62 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2381 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 200136 SVRLBF NEC117-200230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 836 PM CDT SAT JUL 19 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA * UNTIL 930 PM CDT * AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER NORTHWESTERN MCPHERSON COUNTY...OR ABOUT 17 MILES NORTHWEST OF TRYON...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FARM AND RANGELANDS OF CENTRAL MCPHERSON COUNTY IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4173 10112 4173 10137 4143 10137 4144 10086 $$ KECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:05 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Jul 19, 3:05 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT SAT JUL 19 2003 ...FORECAST CHALLENGE HIGHLIGHTED BY PRECIP CHANCES FIRST 36 HOURS...THEN TEMPS... H5 PATTERN TODAY HIGHLIGHTED WITH RIDGING ACROSS THE CENTER AND WRN CONUS AND TROFING IN THE EAST. STRONG UPPR LOW OVER NRN SASKATCHEWAN WILL CONTINUE SSEWD TREK OVER THE NEXT 48 HRS. HT FALLS AS WELL AS WV IMAGERY ARE SUPPORTING THIS NOTION. CLOSER TO HOME...ACTIVE FLOW AROUND NRN PERIPHERY OF UPPR HIGH CONTINUES WITH DECENT SHORTWAVES ALREADY SHOWING UP ON WV IMAGERY. AT THE SFC...WEAK ERLY FLOW TODAY AND ABUNDANT MOISTURE HAS KEPT TEMPS IN CHECK TODAY...HOWEVER WITH DEW POINTS WELL INTO THE 60S W TO WYOMING...LITTLE RELIEF HAS BEEN SEEN. MAIN DILEMMA TONIGHT WILL BE IF CONVECTION CAN FIRE WITH WAVE ARRIVAL AND WHETHER OR NOT IT CAN SUSTAIN ITSELF AS IT MOVES EAST. .NEAR TERM...CONVECTIVE TEMPS ARE A TAD TOO HIGH TODAY ACROSS CENTRAL AND ERN PORTION OF THE FA. SO CONVECTION WILL HAVE TO ORIGINATE ACROSS THE FAR WEST AND PANHANDLE. WEAK MID LVL SHEAR TONIGHT SHOULD KEEP SEVERE THREAT IN CHECK. WITH THE LACK OF A DECENT LL JET OVERNIGHT...CONVECTION...ACROSS THE FA SHOULD WEAKEN CONSIDERABLY AFTER SUNSET. MORE WIDESPREAD CONVECTION LOOKS LIKE A BETTER BET ON SUNDAY AS A DECENT SURFACE FRONT TRAVERSES FA. CAPE ACROSS THE FA REMAINS FAIRLY HIGH TOMORROW WITH VALS IN EXCESS OF 1500J/KG. WITH AFTERNOON HEATING AND FAIRLY WEAK CIN...TSRAS SHOULD DEVELOP ALONG THIS FEATURE FAIRLY QUICKLY BY AFTN. PRECIP WILL COME TO AN END BY LATE EVENING AS FRONT PUSHES S OF THE AREA. THIS WILL ALLOW SOMEWHAT DRIER AIR TO FILTER INTO THE FA FOR MONDAY AND TUESDAY. DRY FCST CONTINUED...HOWEVER WE COULD POP AN ISOLATED TSRA IN THE AFTERNOON (PARTICULARLY IN THE WEST) WITH THE NWRLY FLOW ALOFT. AT THIS JUNCTURE...WILL LEAVE FCST AS IS AS TIMING OF WAVES TRICKY. .EXTENDED...WEDNESDAY THROUGH SATURDAY...THE ECMWF AND GFS SOLNS IN DECENT AGREEMENT OUT TO THURSDAY WITH THE UPPER LVL TROF CONTINUING TO DE-AMPLIFY ACROSS THE ERN CONUS EARLY BY MIDWEEK. TEMPS SHOULD BEGIN TO RISE AND APPROACH CLIMO BY WED/THURS WITH READING EXCEEDING THIS LATE IN THE WEEK. THE CANADIAN SOLN SOMEWHAT WARMER TOWARD MIDWEEK WITH A STRONGER UPPR LVL HIGH ANCHORED OVER THE SW. WILL COMPROMISE AND GO WITH TEMPS JUST A TAD HIGHER THAN GUIDANCE. AS FOR PRECIP...AFTER DRY CONDS ON WEDNESDAY AND THE FIRST HALF OF THURSDAY...STRONG UPPR LOW OVER CENTRAL CANADA (5550 GPM @ H5) WILL DRIVE A DECENT FRONTAL BOUNDARY THROUGH THE FA EARLY ON FRIDAY. POPS WILL BE RETAINED...HOWEVER WITH HIGH PRESSURE DRIFTING INTO THE FA LATE ON FRIDAY...DRY FCST ON TRACK FRIDAY NIGHT INTO EARLY ON SATURDAY FOR MOST OF THE FA EXCEPT THE ERN ZONES. WILL SEE SOME RETURN SRLY FLOW ON SATURDAY AS SFC HIGH DRIFTS EWD AND THETA E RIDGE BUILDS INTO THE HIGH PLAINS. WITH THIS IN MIND...WILL INITIATE LOW POPS IN THE WEST SAT AFTN/EVE. .LBF...NONE. CLB
Hazardous weather outlook, Jul 19, 3:35 PM CDT, 5 hours 1 minute before
NEZ004>010-022>029-035>038-056>059-069>071-094-201030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER WESTERN NEBRASKA...WEST OF A LINE FROM VALENTINE TO HYANNIS TO OGALLALA. AN UPPER LEVEL DISTURBANCE WILL EXIT EASTERN WYOMING AND MOVE INTO THE BLACK HILLS OF SOUTH DAKOTA...THE NEBRASKA PANHANDLE AND NORTHEAST COLORADO TONIGHT TRIGGERING THUNDERSTORM DEVELOPMENT. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA TONIGHT. DUE TO WARM TEMPERATURES AND WEAK WINDS IN THE MID LEVELS OF THE ATMOSPHERE...LARGE HAIL WILL NOT BE A CONCERN. WITH ABOVE NORMAL MOISTURE CONTENT AND SLOW STORM MOVEMENT...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH STORMS THAT DO MOVE INTO THE AREA. THE MAIN THREAT WILL BE ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS A SERIES OF WEAK DISTURBANCES ALOFT MOVE ACROSS THE REGION. WITH THE ATMOSPHERE LESS UNSTABLE ANY THUNDERSTORMS WHICH DEVELOP ARE UNLIKELY TO BECOME SEVERE. DRIER AIR WILL MOVE INTO THE OUTLOOK AREA ON TUESDAY AND WEDNESDAY THUS DIMINISHING THE CHANCES FOR THUNDERSTORMS. BY LATE THURSDAY AND FRIDAY...MOISTURE WILL RETURN TO THE OUTLOOK AREA AS A SURFACE FRONT AND DISTURBANCE ALOFT PROVIDE THE FOCUS FOR THE CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. POWER
In the hours before
Local storm report, Jul 19, 6:16 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0616 PM CDT SAT JUL 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0606 PM 4 S LONG PINE NE 1.00 IN HAIL
07/19/03 BROWN
MBLocal storm report, Jul 19, 6:21 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0621 PM CDT SAT JUL 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 7 SSW BASSETT NE 1.25 IN HAIL
07/19/03 ROCK
MBLocal storm report, Jul 19, 6:26 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0626 PM CDT SAT JUL 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 8 ESE LONG PINE NE 1.75 IN HAIL
07/19/03 ROCK
MBLocal storm report, Jul 19, 6:44 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0644 PM CDT SAT JUL 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 6 SE AINSWORTH NE 1.75 IN HAIL
07/19/03 BROWN PING PONG SIZE TO GOLFBALL
SIZE HAIL
MBLocal storm report, Jul 19, 7:39 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0739 PM CDT SAT JUL 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM 9 S AINSWORTH NE 1.00 IN HAIL
07/19/03 BROWN
MBLocal storm report, Jul 19, 7:55 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0755 PM CDT SAT JUL 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 6 W BASSETT NE 1.75 IN HAIL
07/19/03 ROCK
MBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 43 min |
| Jul 19, 7:40 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 35 min |
| Jul 19, 9:31 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 29 min |
| Jul 19, 9:36 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 54 min |
| Jul 19, 10:41 PM CDT | Severe Thunderstorm Warning | LBF | Arthur | 64 min |
| Jul 20, 2:57 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 33 min |
| Jul 20, 3:27 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 63 min |
| Jul 20, 3:29 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 31 min |
| Jul 20, 3:38 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 37 min |
| Jul 20, 3:40 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 65 min |
| Jul 20, 4:13 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 47 min |
| Jul 20, 4:31 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 59 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.